Georgia, 2016

Tropical Storm in Georgia, June 6 to 7, 2016

June 6 to 7, 2016 · NWS JAX · 1 event in 1 county or zone

Tropical Storm Colin moved onshore the Florida Big Bend area late Monday June 6th and then tracked quickly over the local area that night. A band of heavy rainfall and strong thunderstorms moved across NE Florida on the east side of Colin during the afternoon of June 6th which produced strong tropical storm force wind gusts and subsequent wind damage including downed trees, power lines and some…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Tropical Storm Colin moved onshore the Florida Big Bend area late Monday June 6th and then tracked quickly over the local area that night. A band of heavy rainfall and strong thunderstorms moved across NE Florida on the east side of Colin during the afternoon of June 6th which produced strong tropical storm force wind gusts and subsequent wind damage including downed trees, power lines and some structural damage mainly along and east of the Highway 301 corridor in NE Florida. There was also one confirmed EF1 tornado touchdown within this squall that impacted the Westside of Jacksonville near Normandy and the Crystal Springs area. Tropical storm force wind gusts outside of thunderstorm activity started after midnight Tue morning (June 7th) across coastal locations with gusts generally between 40 and 50 mph. The heaviest rainfall amounts were observed Monday afternoon June 6th and range from 4 to 8 inches across much of NE Florida. SE Ga experienced less impacts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 6, 2:26 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 6, 2:26 PM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
326 PM EDT MON JUN 6 2016

...Tornado Potential This Afternoon and Tonight...

...Poorly Organized Tropical Storm Colin Tracking NNE across the
Eastern Gulf of Mexico...

.SHORT TERM...This afternoon through Tuesday...

No significant changes to current ongoing forecast with Tropical Storm
Warning in effect for most of NE Florida and coastal SE Ga as poorly
defined Tropical Storm Colin approaches the Florida Big Bend through
this evening then increases in forward speed as the system tracks across
the local area tonight. Primary local threats remain tornadoes and
widespread heavy rainfall. A lesser threat from this system is the
chance of sustained tropical storm force winds with sustained speeds
inland this evening through early Tuesday morning generally in the
25-30 mph range with higher speeds of 30-40 mph possible along the
Atlantic coast tonight with higher gusts. Recent National Hurricane
Center cumulative tropical storm force wind probabilities decreased
from 80-90% to now 50-60% later this evening through tonight as
Colin moves inland and cross the area. Thus the trends are
decreasing for the tropical storm force winds across our county
warning area. Still expect gusts of 40-60 mph in strong convection
through early Tuesday due to strong low level winds and shear.

Widespread rainfall will push across the area this afternoon and tonight
then quickly improving conditions expected around sunrise Tuesday morning
as precip shield shifts south and winds decrease as a wake trough slides
southward across the forecast area. This trough axis combined with some
diurnal instability could bring some afternoon showers and scattered
storms Tuesday afternoon across NE Florida...while drier NW flow
limits convection across SE Ga.

Tuesday night through Thursday night...Frontal boundary will push
south of the area Tuesday night...stalling across southern Florida
as sfc high builds in from the northwest on Wednesday. Most areas
will remain dry as drier airmass filters in. However...there will
be enough moisture and lift lingering across southern zones in the
vcnty of stalled boundary to warrant isolated to scattered showers
and storms Wednesday and Thursday across north central Florida. Max
temps come back up quickly into the low 90s Wednesday and Thursday
afternoons with lows in the mid 60s to low 70s across much of the
area.

.LONG TERM...Friday through Monday...
Mid level trough across the eastern US will shift to the east into
the Atlantic over the weekend as ridge builds in over much of the
southern US. Below normal precip coverage for June is expected
Friday into the weekend with mainly isolated to scattered
afternoon showers and storms across NE FL each afternoon where moisture
levels will be slightly higher compared to SE GA. Max temps in the
low/mid 90s are expected each afternoon with low temps in the
low/mid 70s expected area wide.

&&

.AVIATION...
More frequent and strong bands of convection will move inland
from the Gulf Coast region through this evening as T.S. Colin moves
inland from the eastern Gulf of Mexico. Widespread rainfall with
embedded thunderstorms will move across the area tonight with an
increase in wind gusts even outside of squalls. Prevailing MVFR
conditions advertised with IFR or lower expected in heavier bands.

&&

.MARINE...
Southerly winds were increasing over our offshore
Florida waters and expect this trend to continue through the
evening hours into the 20-25 knot ahead of the tropical storm as
it nears Apalachee Bay. Sustained speeds of 30-40 knots with
higher gusts are expected to move across the waters tonight
through early Tuesday morning...then quickly decreasing wind
speeds by late Tue morning as the storm treks NE of the waters.
Seas were in the 3-4 ft early this afternoon and were expected to
rapidly build to 7-10 ft this evening. Current Tropical Storm
Warning looks on track and no changes planned.

&&

.HYDROLOGY...Widespread rainfall amounts of 2-4 inches with localized
amounts up 6-8 inches possible through Tuesday morning. A Flood
Watch has been issued for the entire region through late tonight.
MRMS mosaic 12-hr rainfall indicated about 1-2 inches of banded
rainfall streaks already across portions of the coast and across
the Suwannee River Valley from convection earlier today.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  90  68  90 / 100  30   0   0
SSI  72  89  74  87 / 100  50   0   0
JAX  72  89  72  92 / 100  50  10  10
SGJ  73  88  75  89 / 100  60  20  10
GNV  74  89  73  94 / 100  50  20  10
OCF  75  90  74  92 / 100  60  20  30

&&

.JAX Watches/Warnings/Advisories...
FL...Flood Watch through late tonight for Alachua-Baker-Bradford-Clay-
     Coastal Duval-Coastal Nassau-Columbia-Flagler-Gilchrist-
     Hamilton-Inland Duval-Inland Nassau-Marion-Putnam-St. Johns-
     Suwannee-Union.

     Tropical Storm Warning for Alachua-Baker-Bradford-Clay-Coastal
     Duval-Coastal Nassau-Columbia-Flagler-Gilchrist-Inland
     Duval-Inland Nassau-Marion-Putnam-St. Johns-Suwannee-Union.

GA...Flood Watch through late tonight for Appling-Atkinson-Bacon-
     Brantley-Charlton-Clinch-Coastal Camden-Coastal Glynn-
     Coffee-Echols-Inland Camden-Inland Glynn-Jeff Davis-Pierce-
     Ware-Wayne.

     Tropical Storm Warning for Charlton-Coastal Camden-Coastal Glynn-
     Inland Camden-Inland Glynn.

AM...Tropical Storm Warning for Coastal waters from Altamaha Sound to
     Fernandina Beach FL out 20 NM-Coastal waters from
     Fernandina Beach to St. Augustine FL out 20 NM-Coastal
     waters from St. Augustine to Flagler Beach FL out 20 NM-
     Waters from Altamaha Sound GA to Fernandina Beach FL from
     20 to 60 NM-Waters from Fernandina Beach to St. Augustine
     FL from 20 to 60 NM-Waters from St. Augustine to Flagler
     Beach FL from 20 to 60 NM.

&&

Guillet/Enyedi/Nelson/Shashy/Cordero
Hazardous weather outlook, Jun 6, 11:36 AM EST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1236 PM EDT MON JUN 6 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-071645-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
1236 PM EDT MON JUN 6 2016

...TROPICAL STORM WARNING IN EFFECT FOR MOST OF NORTHEAST FLORIDA...COASTAL
SOUTHEAST GEORGIA AND THE ADJACENT ATLANTIC WATERS...

...SLIGHT RISK OF SEVERE WEATHER TODAY AND TONIGHT...

...WIDESPREAD HEAVY RAINFALL THIS AFTERNOON THROUGH EARLY TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A TROPICAL STORM WARNING IS IN EFFECT FOR THE COASTAL WATERS AND FOR
MOST OF NORTHEAST FLORIDA AND COASTAL SOUTHEAST GEORGIA.

ISOLATED TORNADOES ARE POSSIBLE THIS AFTERNOON AND TONIGHT AS RAIN-
BANDS FROM TROPICAL STORM COLIN ROTATE OVER THE AREA.

LOCALLY HEAVY RAINFALL WILL OVERSPREAD THE AREA THIS AFTERNOON AND TONIGHT.
FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE ACROSS NORTHEAST FLORIDA TUESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS REQUESTED TODAY AND TONIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Local storm report, Jun 6, 2:46 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
346 PM EDT MON JUN 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TROPICAL STORM   4 WNW NORMANDY          30.33N 81.82W
06/06/2016                   DUVAL              FL   TRAINED SPOTTER

            NUMEROUS TREES DOWNED AND SEVERED BY STRONG WIND GUSTS
            NEAR THE INTERSECTION OF CATHY TRIPP ROAD AND OLD PLANK
            ROAD.

&&

NELSON
Local storm report, Jun 6, 2:51 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
351 PM EDT MON JUN 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TROPICAL STORM   1 NNE UNF               30.29N 81.51W
06/06/2016                   DUVAL              FL   PUBLIC

            TREES DOWNED BY A POSSIBLE DOWNBURST NEAR THE FLORIDA
            STATE COLLEGE JACKSONVILLE SOUTHSIDE CAMPUS.

&&

NELSON
Local storm report, Jun 6, 3:03 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
403 PM EDT MON JUN 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TROPICAL STORM   JACKSONVILLE INTL ARPT  30.48N 81.71W
06/06/2016                   DUVAL              FL   ASOS

            ASOS MEASURED A 43 MPH GUST.

&&

KGUILLET
Special weather statement, Jun 6, 3:04 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
404 PM EDT MON JUN 6 2016

FLZ025-033-038-124-125-062045-
COASTAL NASSAU FL-INLAND DUVAL FL-COASTAL DUVAL FL-FLAGLER FL-
ST. JOHNS FL-
404 PM EDT MON JUN 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR ST. JOHNS...FLAGLER...EAST
CENTRAL NASSAU AND EASTERN DUVAL COUNTIES UNTIL 445 PM EDT...

AT 404 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM BAYMEADOWS TO NEAR BUNNELL. MOVEMENT WAS NORTH
AT 35 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN
THESE STORMS. TORNADOES MAY DEVELOP WITH LITTLE OR NO ADVANCED
WARNING.

LOCATIONS IMPACTED INCLUDE...
JACKSONVILLE...PALM COAST...SAINT AUGUSTINE...FERNANDINA BEACH...FLAGLER
BEACH...BUNNELL...PONTE VEDRA BEACH...UNF...FRUIT COVE...MANDARIN...NEPTUNE
BEACH...WORLD GOLF VILLAGE...SAINT AUGUSTINE BEACH...MARINELAND...CRAIG
FIELD...SAINT AUGUSTINE SHORES...NOCATEE...DURBIN...SAINT AUGUSTINE SOUTH
AND CRESCENT BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2948 8110 2926 8127 2926 8130 3013 8166
      3072 8147 3063 8140 3025 8135 2952 8110
TIME...MOT...LOC 2004Z 191DEG 31KT 3022 8157 2946 8122

SHASHY
Local storm report, Jun 6, 3:13 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
413 PM EDT MON JUN 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND GST     2 N MAYPORT             30.42N 81.41W
06/06/2016  M63 MPH          AMZ452             FL   MESONET

            THE WEATHERFLOW SENSOR AT HUGUENOT PARK REPORTED A

            SOUTHWEST WEST SUSTAINED AT 51 MPH WITH A GUST TO 63 MPH.

&&

NELSON
Special weather statement, Jun 6, 3:52 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
452 PM EDT MON JUN 6 2016

FLZ033-038-062115-
FLAGLER FL-ST. JOHNS FL-
452 PM EDT MON JUN 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR ST. JOHNS AND FLAGLER COUNTIES
UNTIL 515 PM EDT...

AT 452 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BUNNELL...MOVING NORTHEAST AT 30 MPH.

DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS STORM.
TORNADOES MAY DEVELOP WITH LITTLE OR NO ADVANCED WARNING.

LOCATIONS IMPACTED INCLUDE...
PALM COAST...SAINT AUGUSTINE...FLAGLER BEACH...BUNNELL...HASTINGS...SAINT
AUGUSTINE BEACH...MARINELAND...VILANO BEACH...SAINT AUGUSTINE SHORES...
SAINT AUGUSTINE SOUTH...BUTLER BEACH...SOUTH PONTE VEDRA...CRESCENT
BEACH...PICOLATA...BEVERLY BEACH...DUPONT CENTER...ANASTASIA...SPUDS...
ELKTON AND BAKERSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2930 8138 2962 8152 2976 8153 2980 8157
      2991 8161 3004 8133 2943 8111
TIME...MOT...LOC 2052Z 208DEG 24KT 2942 8129

ZIBURA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tropical storm. Local standard time, as filed.

Tropical Storm, Coastal Glynn

When
June 6, 4:00 PM EST to June 7, 4:00 PM EST
Where
Coastal Glynn forecast zone
Reported by
Emergency Manager
Coordinates
31.213, -81.494 (the zone’s center; the record gives no point)

Scattered wind damage was reported across the county. It included 5 reports of trees blown down across roads, 1 report of a tree on a power line, 1 report of a tree on a vehicle, 1 report of a tree on a shed, and 5 reports of sparking power lines. Storm total rainfall amounts included 3.86 inches measured about 1 mile SW of St. Simons Island, 2.55 inches at the St. Simons Malcom McKinnon Airport, and 2.13 inches 3 miles south of Boys Estate. The peak wind gust measured at the Brunswick Glynco Airport was 25 kts on the 6th at 5:35 pm.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, June 2016The 2016 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640612.